Passport to the safer use of insulin
Of the 16,600 insulin related reports received by the National Reporting and Learning System between 2003 and 2009, 26 per cent registered wrong dose, strength or frequency and 14 per cent described patients being prescribed or receiving (or both) the wrong product. The look-alike and sound-alike names of insulin products (eg, Novorapid and Novomix) and subtle differences (eg, Humulin S, I and M3) is a cause of confusion in prescribing and dispensing.
To tackle the problem, the National Patient Safety Agency issued an alert in 2011. This highlighted the frequency and risks of errors and recommended that adults on insulin therapy receive a patient information booklet and an “insulin passport” to help provide accurate identification of their current insulin products and transfer essential information across healthcare sectors.
Insulin passports are intended to be used when insulin is prescribed, dispensed or administered, and healthcare professionals should cross-reference available information to confirm the identity of the insulin product. The target date for implementation was set to 18 months after publication of the alert (31 August 2012) to allow sufficient time for embedding it into practice and a full cycle of annual reviews in general practice.
The passport and patient information booklet may be used by patients of any age but we did not include children in the alert because there was already a system for close monitoring for this age group. This was supported by the finding that only 3 per cent of the insulin-related safety incidents concerned patients under 19 years of age.
Passport design and alternatives
We consulted on the design of the insulin passport and was advised by diabetes specialists and patients not to include dosage because this was most liable to change and the wrong dose information was a greater risk. Diaries that provided this and other information are already in use, and a dose would not apply to patients calculating their insulin to carbohydrate ratio.
The NPSA-developed passport is a single, double-sided sheet that folds to credit-card size. It has cardboard covers for resilience. It is a recommended template — alternatives are permitted as long as they carry out the same role. For example, passports must contain information that uniquely identifies the patient (eg, the patient’s NHS number), identify the exact insulin product(s) that the patient is using (this should include the name of the product, its presentation [eg, cartridge, vial, etc] and its device [pen, syringe, etc]), and be in a form that can be kept with the patient at all times. If trusts wish to provide their own passports, they should comply with the alert. Trusts should consider placing any alternative version on their risk register if there is any doubt, supporting an annual review of unintended risks that may be introduced by their version. We have no evidence that the insulin passport introduces additional risks to patients.
A variation of the insulin passport is manufacturers’ cards. These often include a picture of the insulin product. Mechanisms to ensure out-of-date cards do not stay in circulation should be in place.
Since their availability in May 2011, over 404,800 NPSA insulin passports and 284,800 patient information booklets have been provided for use in England and Wales. There is a Welsh translation of the booklet and one pending of the passport. An alternative booklet, in different languages, has been developed by University Hospitals of Leicester.
What pharmacists can do
Insulin passports — NPSA or alternative — should be supported by NHS services in a way that ensures the information patients carry is accurate and current. So they should be included in standard operating procedures.
The NPSA alert puts a duty on prescribers to convey the information in the patient information booklet and to offer patients a passport. They can explain that the document is used to record:
- Accurate and up-to-date details of the patient’s insulin product(s)
- Emergency information (informing others that he or she has diabetes and injects insulin and telling others what to do if he or she is ill or unconscious)
- Contact names and telephone numbers
Insulin passports provide an additional check that the insulin the patient receives is correct. The alert directs healthcare professionals to discuss with patients how they might minimise the risk of receiving the wrong product. Patients may choose not to engage in the initiative, in which case pharmacists are advised to note this in patient medication records and use alternative information, where available, to confirm correct dispensing.
Patients who choose to use a passport should add information to it, with appropriate advice from healthcare professionals where needed. They might ask how best to describe their insulin so that there is no ambiguity for prescribing or dispensing. For this purpose, the descriptions in the current BNF should be used. If there is a discrepancy between the insulin passport, a patient’s notes or current understanding of insulin therapy, it should be reconciled and the passport updated.
Patients should make sure that any time an insulin product is changed this is recorded in the passport. If information needs updating, a single line should be drawn through the old information, so that new information can be clearly seen and recognised. If healthcare professionals record the information they should sign the passport.
When patients need a new passport, they should ask their diabetes clinic, diabetes nurse or GP for a replacement.
Further information is available at www.nrls.npsa.nhs.uk
The authors and the NPSA
David Gerrett is senior pharmacist, patient safety, David Cousins is associate director, safe medication practice and medical devices, and Bruce Warner is deputy director, patient safety, NHS Commissioning Board Special Health Authority.
On 1 June 2012 the key functions and expertise for patient safety developed by the National Patient Safety Agency transferred to the NHS Commissioning Board Special Health Authority. Further information is on the Patient Safety website.
Citation: The Pharmaceutical Journal URI: 11105221
Recommended from Pharmaceutical Press